Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

Having flu symptoms, nausea and diarrhea. CT scan showed macropituitary adenoma. Prescribed hydrocortisone. Increase in energy levels. Suggest

User rating for this question
Very Good
Answered by

Practicing since : 1998
Answered : 475 Questions
It all came to a head the end of April with flu like symptoms which continued to get worse with nausea and diarrhea until I was so weak I couldn't stand. Admitted to hosp., blood work showed very low sodium level 110, followed by chest xray and CT scan (I have a pacemaker, so therefore no MRI) which showed a 2.9cm. macropituitary adenoma. A CT scan had been done 71/2 yrs. earlier for other reasons which when looking back showed that the tumor was there at a size of 1.9 cm.
Last week I saw the endocrinologist again, after all the repeat blood work had been done. The original blood work for my cortisol levels while in hospital had showed that they were fine, which had surprised the Dr., but the repeat blood work showed a lower level of the cortisol hormone, which means that my pituitary gland is not producing the way it should. Therefore she gave me a prescription for hydrocortisone (cortef) which is a steroid and I am to take 10mg. in the am. and 5mg. at suppertime. After a day and a half of taking the medication there was a significant increase in my energy level. However none of these drugs are without their side effects and although the increased energy feels great, it is not naturally being produced, it’s the medication that is doing it. For this reason I was of the opinion that if/when I had surgery, my pituitary would possibly be able to resort back to functioning on it’s own and was lead to believe that surgery was probably the best option. (at least in my mind, it was). Long term effects of the cortisone can have other implications, such as diabetes, kidney problems etc.

Phase two: Yesterday, I saw the Neurosurgeon. He discussed the options and asked how I felt about surgery. I said I was anxious to have it done and over with. He proceeded to discuss all the risk factors involved in surgery, which are many, but some of them quite rare. In my mind, the logic was, that the sooner I get the tumor out of there, the better I would be on all accounts, i.e., risk of having a repeat episode of sodium level dropping, risk of further damage to the pituitary gland and subsequent problems with continuing to take the steroids, risk to the optic nerve if the tumor continues to grow larger, so I was fully prepared to go forward. However, in conclusion when I asked the Dr. what he would advise if one of his loved ones were faced with the same thing, he brought up the fact that I’m not as young as I used to be ( I am a 68yr.old female) and possibly there might not be any further problems with the tumor being there, also my chances of discontinuing the hydrocortisone, even after surgery are probably not so great, so perhaps it would be better to monitor it for the next year or so and see what happens. That comment sort of ‘burst my bubble of logic’, so even though I signed papers agreeing to go forward with the procedure, I’m beginning to second guess my decision and don’t have the peace about it that I had going into the appt.
Posted Fri, 19 Jul 2013 in Headache and Migraines
Answered by Dr. Sandhya Manorenj 5 hours later

Thank you for writing in.

From your query I learn that you had previous thyroid surgery, is on replacement of thyroid hormones,pacemaker insitu ,with visual disturbances with previuos hyponatremia and now CT scan brain revealed pituitary macroadenoma ( a adenoma of pituatary gland where size of tumor is more than 10mm)which is increasing in size .

Pituatary adenoma commonly produce more of a mass effects symptoms than hypo or hyper secretions, visuall disturbance indicates compression of optic nerve by tumor which should be confirmed by visual field testing(computer) and VEP study .(to rule out other causes at your age can also produce visual disturbances like cataract ,retinopathy, refractory error)

We can help you better if you can download the CT scan films or the exact report which reveals the extension of tumor to neighbouring structures.Also need to know the prolactin, growth hormone,and thyroid levels.

Pituitary macroadenomas often require surgical intervention for cure. The exceptions to this rule are the macroprolactinomas, which usually have an excellent response to medical therapy. The tumor size may be diminished but often does not disappear completely. Medical treatment can play a role in reducing tumor size, controlling hormonal excess, or correcting hormonal deficiency.

From neurologic perspective surgery is the best option, risks for surgery is minimal in experts hands. Transsphenoidal surgery is the approach of choice. Only about 1% of patients require a transcranial approach.

I suggest to take second opinion there with neurologist/neurosurgeon .


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor